Pennsylvania, 2005

Winter Storm in Pennsylvania, March 1 to 3, 2005

March 1 to 3, 2005 · NWS CLE · 3 events in 3 counties and zones

Light snow associated with a low pressure spread across northwest Pennsylvania during the early morning hours of March 1. The cold front associated with the low pressure system passed through the region during the afternoon, and light snow continued to fall during the evening hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Light snow associated with a low pressure spread across northwest Pennsylvania during the early morning hours of March 1. The cold front associated with the low pressure system passed through the region during the afternoon, and light snow continued to fall during the evening hours. However, gusty west to northwest winds around 30 mph behind the cold front developed reducing visibilities throughout the area. The west to northwest winds continued overnight, and lake effect snow bands began developing and quickly intensified during the early morning hours of March 2. The lake effect snow continued through much of the day, and did not taper off until the morning hours of March 3. Snowfall accumulations for the event ranged from eight to twelve inches along the Erie Lakeshore to around twenty inches inland. A peak total of 21.5 inches was reported in Amity Township with 10.6 inches officially falling at Erie International Airport. Numerous accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 1, 12:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 1, 12:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1245 AM EST TUE MAR 1 2005

AVIATION (06Z-06Z)...
SNOW ROTATING NE AND HAS ENDED ACROSS SOUTHWESTERN TAF SITES AND WL
TAPER OFF ACROSS NE TAF SITES OVERNIGHT ALTHOUGH SNOW MAY NOT
TOTALLY PIVOT NORTH OF ERIE. SNOW SHOWERS UNDER UPPER LOW WILL FILL
BACK IN ACROSS ENTIRE FCST AREA BY TUE MORN AND WL KEEP SNOW
PREVAILING OR TEMPO IN ALL TAF SITES MUCH OF THE DAY TUE. WNW WIND
WL PICK UP BUT SNOW IS WET AND NOT DEEP ENOUGH TO CAUSE SIGNIFICANT
BLOWING ALTHOUGH EVENTUALLY THERE WILL BE OCCASIONAL BLOWING SNOW.
SNOW WILL TAPER OFF TO SCT SNOW SHOWERS BY TONIGHT BUT WL LIKELY
CONT ESP ACROSS NE OH AND NW PA.

&&

.SHORT TERM (TODAY THRU WED NIGHT)...

UPDATE...
LOW PRES OVER NW OH CONTINUES TO MOV E-NE. INITIAL MAIN BAND OF SNOW
ASSOCIATED WITH 290K ISENTROPIC LIFT AND 850MB FRONTOGENESIS NOW
GENERALLY NW OF THE AREA. THIS BAND PRODUCED 1/2-3/4SM SNOW...BUT
VSBYS HAVE NOW RISEN TO GENERALLY ABV 1SM AT MOST SITES. AS OF
00Z...IT WAS STILL RAINING AT TOL AND NR THE IMMEDIATE
LAKESHORE...BUT EXPECT ANY REMAINING RAIN TO BECOME SNOW WITHIN THE
NEXT HR OR SO.

WATER VAPOR SHOWS DRYING MOVING INTO SWRN OH AND SLOWLY ADVECTING
NE. THE 21Z RUC SUGGESTS THAT THIS DRYING WILL MOVE INTO THE SWRN
PART OF THE FORECAST AREA AFTER 06Z AS THE LOW MOVES EWD. THE RUC
AND 18Z NAM/ETA CLEARLY SHOW PCPN DRAMATICALLY DIMINISHING AT FDY
AND TOL (AND EVEN MFD) AFTER 06Z AS THIS DRY AIR BEGINS TO MOVE IN.
BEFORE THIS DRYING WILL BE ALLOWED TO OCCUR...THERE WILL BE ANOTHER
BAND OF HEAVIER SNOW ASSOCIATED WITH THE ISENTROPIC LIFT AND F-GEN
CURRENTLY OVER SW OH. QPF FROM THE NAM/ETA AND RUC SUGGEST THAT
PERHAPS SNOW ACCUMULATIONS IN THE UPDATE CAN BE DECREASED. QPF BTWN
03Z AND 12Z GENERALLY LESS THAN .15 SW AND .2 TO .3 EAST. WITH THE
WEST/SW SEEING THE DRY AIR FIRST...THINK THAT 1-3 INCHES WILL
SUFFICE FOR THAT AREA. FOR THE REMAINDER OF THE AREA...WL GO WITH AN
ADDITIONAL 2-4 INCHES AS THERE WILL LIKELY BE ANOTHER BURST OF
HEAVIER SNOW WITH THE NEXT WAVE MOVING THRU COMBINED WITH BETTER
MOISTURE. AN INTERESTING DEVELOPMENT PERHAPS IN ERIE. WITH THE S-SE
FLOW...THE NAM/ETA CLEARLY SHOWS DECREASE IN QPF DUE TO DOWNSLOPE
FLOW OFF THE RIDGELINE. WITH THE OBSERVATIONS AT ERI SHOWING VSBYS
GENERALLY 1-3SM WHILE AT THE SAME TIME GKJ WAS LESS THAN 1SM...THIS
MAY BE REASONABLE. WITH THIS IN MIND...WL BREAK OUT THE LAKESHORE
GROUPS (ASHTABULA AND ERIE PA LAKESHORE) AND GO ONLY 2-3 INCHES
THERE. BETTER SNOW THERE MAY BE TMRW WHEN FLOW BECOMES WLY.

WL KEEP ALL ADVYS GOING FOR NOW. WITH ADDITIONAL WRAP AROUND
MOISTURE IN THE COMMA HEAD MOVING INTO THE AREA ON TUESDAY...THE MID
SHIFT MAY NEED TO LOOK AT KEEPING SOME OF THE ADVYS GOING FOR
TUESDAY AS WELL. THE ETA/NAM SHOWS SIGNIFICANT LAKE ENHANCEMENT TUE
AFTN/NIGHT IN THE SNOWBELTS. THE LAKE IS MOSTLY ICE COVERED SO
LATENT HEAT OFF THE LAKE WILL BE REDUCED. HOWEVER...WITH THE UPSLOPE
FLOW COMBINED WITH THE FACT THAT THIS IS MORE OF A LAKE ENHANCED
CASE...THERE COULD BE ADDITIONAL SNOW ACCUMULATIONS FOR AREAS
DOWNWIND OF LAKE ERIE THRU WED MORNING. MID SHIFT WILL ALSO NEED TO
LOOK AT THIS.

UPDATED ZFP OUT BY 930 PM.

PREV DISCUSSION BELOW...

MODELS IN GENERAL AGREEMENT...QPF AMOUNTS LOW AND PRECIPTABLE WATER
.4 OR LESS TONIGHT. ONLY CONCERN IS GETTING SOME DYNAMICS TO GIVE A
BURST OF HEAVIER SNOW TO THROW US INTO WARNING CRITERIA. USING
BUFKIT IT SHOWS JUST A FEW HOURS OF STRONG OMEGA...THE 700 MB LOW
TRACKG THRU THE AREA IS SCARRY. HOWEVER...QPF FORECASTS ALL INDICATE
MORE ADVISORY CRITERIA. SOME SNOW WILL LINGER
TOMORROW...HOWEVER...THE WORST SHOULD BE TONIGHT. IN THE WRAP AROUND
SOME SNOW WILL CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY BEFORE THE
MOISTURE PULLS. OUT THE 850 MB TEMPERATURES DROP...HOWEVER WITH THE
LAKE ICE COVERED LAKE ENHANCED MAY OCCUR BUT SNOWFALL AMOUNTS SHOULD
NOT BE OUT OF CONTROL WED AND WED NGT. MODELS IN GENERAL AGREEMENT
NAM/GFS ETC. GUID TEMPS OK.
&&

.LONG TERM (THU THRU MON)...
ON AND OFF SNOW THROUGH THE PERIOD...GFS/GFSLR AND ECMWF IN GENERAL
AGREEMENT. RDG DOES DVLP BRIEFLY FOR THU NGT AND AGAIN SAT NGT. GUID
TEMPS GENERALLY GOOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...SNOW ADVISORY FOR TONIGHT.
.PA...SNOW ADVISORY FOR TONIGHT.

&&

SHORT TERM...MRD/KIELTYKA
LONG TERM...KIELTYKA
AVIATION...LOMBARDY/KOSARIK
Hazardous weather outlook, Feb 28, 4:52 AM EST, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
452 AM EST MON FEB 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010952-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
452 AM EST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA FOR TONIGHT.  A LOW PRESSURE SYSTEM WILL MOVE ACROSS
NORTHERN OHIO TONIGHT AND MOVE INTO WESTERN PENNSYLVANIA TUESDAY.
SNOW FALL AMOUNTS OF 3 TO 5 INCHES IS EXPECTED ACROSS THE ENTIRE
FORECAST AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...

AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS POSSIBLE OVER NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA ON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
March 1, 3:00 AM EST to March 3, 6:00 AM EST
Where
Crawford forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
March 1, 3:00 AM EST to March 3, 6:00 AM EST
Where
Northern Erie forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
March 1, 3:00 AM EST to March 3, 6:00 AM EST
Where
Southern Erie forecast zone
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440426, 5440427, 5440428.